View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
Primary care providers are too quick to dismiss the concerns of patients who report having an adverse drug reaction, researchers found. In a survey of 650 patients taking statins who reported having adverse drug reactions, many patients said that their physicians told them that the drug couldn't be the cause of their symptoms. These denials occurred even when the reported symptoms were well-documented adverse reactions to statin drugs, such as muscle pain and changes in memory, concentration, and mood.
Most patients said that they, not their physician, initiated the discussion about a possible link between the drug and their symptoms. Even so, 47% of patients with muscle problems or cognitive issues said their health care provider dismissed the possibility of a link between their symptoms and the drug.
In all, 32% of patients said their physician dismissed the possibility of a link between their symptoms and statin use, 39% said their physician said that a link was possible, and 29% said their physician didn't endorse or dismiss the possibility of a link between their symptoms and statin use.
Researchers conclude that physicians need to be better educated about adverse drug reactions and patients should be encouraged to formally report adverse reactions.
Golomb BA, et al., Physician response to patient reports of adverse drug effects: Implications for patient-targeted adverse effect surveillance, Drug Safety, August 2007.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top